Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 63, NWS Gaylord, MI

July 24, 1996Alcona County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 24, 1996, 1:33 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1996, 1:33 PM EDT (17:33 UTC)
Expired
Jul 24, 1996, 2:20 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Alcona County, MI, Iosco County, MI

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:35 PM EDTHail 0.75Glennie, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1996-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1996-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 241731
SVRAPN
MIC001-069-241820-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
133 PM EDT WED JUL 24 1996

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 220 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEAST LOWER MICHIGAN

   ...SOUTHERN ALCONA COUNTY
   ...IOSCO COUNTY
 
AT 126 PM EDT...GAYLORD DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM LOCATED IN NORTHWEST IOSCO COUNTY 15 MILES NORTHWEST
OF TAWAS CITY. THIS STORM WAS MOVING EAST NORTHEAST AT 25 MPH AND
WILL REACH PASS JUST SOUTH OF GLENNIE BY 135 PM AND REACH MIKADO
BY 200 PM.

QUARTER INCH DIAMETER HAIL HAS BEEN REPORTED WVITH THIS STORM 5
MILES NORTH OF HALE.
 
STAY AWAY FROM WINDOWS AND AVOID USING TELEPHONES. IF YOU SEE
LIGHTNING WHILE YOU ARE OUTSIDE...YOU ARE TOO CLOSE TO THE
THUNDERSTORM. MOVE INSIDE.

HURLEY/SMITH
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:23 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 10:23 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1022 AM EDT WED JUL 24 1996

LATEST SFC ANAL SHOWS LOW N OF LK SUPERIOR WITH CLD FNT CLEARING NWRN
2/3 OF WI. BEST SMC/SFC STREAMLINE CONV AS SEEN ON ADAP AND ON 13Z
GRIDDED MAP FILE SHOWS UP OVR LK MI UP THROUGH CEN UPPER MI. LATEST
NSAT LOOPS SHOW INITIAL ENHANCED CLD COVER OVER NRN LWR MI ASSCD W/
TROUGH AHEAD OF FNT...WHICH CURRENTLY LIES OVER NE LWR ATTM. ANOTHER
AREA OF ENHANCED CLDNESS IS LOCATED ALONG THE FNT...MAINLY IN THE U.P.
HOWEVER WHERE BEST UPR LVL FORCING IS. GIVEN LACK OF SOLAR HEATING AT
THIS POINT...ACTIVITY HAS BEEN SLOW TO DLVLP ACROSS THE FNT SOUTH OF
THE U.P. (AWAY FROM BEST DYNAMICS).

ONGOING FCST LOOKS GOOD FOR FA...TEMPS ATTM LOW W/ CLOUD COVER BUT
CLEARING MOVING IN EARLY THIS AFT WILL QUICKLY CHANCE THAT. CHANCES FOR
SVR WX ACRS CWA WILL HINGE ON TIMING...AS IN HOW WARM (AND HOW FAST)
WILL AREA GET BEFORE FROPA/LOW LVL DIVRG. CLD COVER AHEAD OF FNT HAS
KEPT TEMPS DOWN UP TO THIS POINT THIS MORNING...THOUGH WITH SOME
CLEARING NOTED ON NSAT LOOPS AHEAD OF FNT IN ERN WI. MUCH OF THE
ACTIVITY WILL BE DEPENDENT ON HOW MUCH SUN WE GET EARLY THIS AFT.
MODIFIED 12Z KAPX SOUNDING FOR A 75/58 TEMP/DWPT REGIME AT SFC AND FOR
ALL SIG LEVEL TEMP/DWPT REGIMES AT 18Z AND CAME UP W/ LI OF -8...TT OF
58...AND CAPE OF 2000-2100. FIGURED A FZL OF ARND 9850 (ARND 700 MB
ACCRDING TO GRIDDED DATA). SPEED SHEAR O.K... THROUGH NOT MUCH DIR
SHEAR. IN ADDITION...LOOKS LIKE FA WILL BE IN UNFVBL LRQ OF UPR LVL JET
MAX...WHICH COULD LIMIT UPDRAFT STRENGTH. ST LINE WINDS/HAIL THE MAIN
SVR WX THREAT. STILL...SVR CHANCES REALLY DEPENDENT ON HOW WARM IT GETS
BEFORE WE LOSE LOW LVL FORCING/ COVERGENCE W THE FRONT. FROPA FROM W TO
E STARTS ACRS NWRN LWR BTWN 2 AND 3 PM. HIGHS AROUND 80 FOR PTNS OF NRN
LWR MAY BE OPTIMISTIC ATTM...CERTAINLY THE CLEAR SLOT MOVING IN EARLY
THIS AFT WON/T HURT.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:31 PM EDTSevere Thunderstorm WarningAPXAlpena44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.